WASHINGTON The Food and Drug Administration’s Pediatric Advisory Committee voted 9 to 5 to recommend changing the labels of Roche and GlaxoSmithKline’s flu medications Tamiflu and Relenza, respectively, to reflect the risk for neuropsychiatric adverse events.
The committee did not say what changes specifically should be made or whether the labels should be the same for both drugs. The FDA also said that the precise relationship between Tamiflu and neuropsychiatric adverse events, including suicides, couldn not be determined. The committee did, though, propose to include an indication that the adverse events are sometimes fatal and to add language showing the uncertainty over Tamiflu’s causal effect.
The meeting was the committee’s third after convening in 2005 to discuss reports of neuropsychiatric adverse events in pediatric patients in Japan who received Tamiflu. Last year, Roche revised its Tamiflu package insert to add warnings about the potential for self-injury and confusion, particularly in pediatric patients.
Twenty-five patients younger than 21 years old have died while taking Tamiflu, with 21 of the cases occurring in Japan and three in the U.S. Five of the deaths came from children “falling from windows or balconies or running into traffic,” the FDA said.
Roche has not identified any increased risk of neuropsychiatric adverse events in patients taking Tamiflu compared with those not taking the drug, the company’s drug safety risk management director Jonathan Solsky said. Tamiflu’s current labeling continues to reflect all available data and should not change, he added.